Arizona, 2017Flash Flooding and High Wind in Arizona, July 23 to 24, 2017
July 23 to 24, 2017 · NWS FGZ · 9 events in 4 counties and zones
Moisture increased over northern Arizona leading to more widespread thunderstorms with heavy rain. The activity lasted well into the night.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moisture increased over northern Arizona leading to more widespread thunderstorms with heavy rain. The activity lasted well into the night. A flash flood watch was in effect for the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 23, 9:50 AM MST, 4 hours 10 minutes earlier.
Area forecast discussion, Jul 23, 9:50 AM MST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
950 AM MST Sun Jul 23 2017
.SYNOPSIS...A Flash Flood Watch has been issued for northern
Arizona valid Sunday from noon to midnight. Heavy rainfall with
flash flooding is possible from stronger storms. Active monsoon
conditions are expected to continue Tuesday. A decrease in storm
coverage should develop starting Wednesday, especially across
western and central Arizona.
&&
.UPDATE...
We have issued flash flood watch for for all of Apache, Coconino,
Navajo, Yavapai, and northern Gila Counties valid from noon today
through midnight tonight. The cloud cover and light rain showers
that covered southern Coconino and Yavapai counties at sunrise is
decreasing, and cu development is already going south of the
Mogollon rim and over the San Franciso peaks. PW in this mornings
sounding is over an inch, with mositure increase seen in the
700-550 mb layer vs 24 hours ago. We have seen a few observed 2
inch reports from yesterday, and expect more today given what
we've seen this morning.
&&
.PREV DISCUSSION /414 AM MST/...Expecting an active day as
abundant monsoon moisture is present over central and northern
Arizona. Model forecast soundings indicate fairly high levels of
instability along and south of the Mogollon Rim this afternoon,
with steering flow generally pushing storms slowly toward the
west/northwest. This setup would allow for a few strong to
marginally severe thunderstorms developing along the Mogollon
Rim/White Mtns and pushing slowly into northern Gila and portions
of Yavapai County later in the afternoon and evening. Also, with
the stronger storms (and/or areas with cell training), there will
be a risk of heavy rain and localized flash flooding. One thing
that could limit this possibility is ongoing cloud cover, acting
to inhibit instability and storm strength. If these clouds show a
decreasing trend later this morning, there could be a need for a
Flash Flood Watch for this afternoon/evening from the Mogollon
Rim southward - we will monitor through the morning. Later
tonight and Monday...an inverted trough feature over southeast AZ
is forecast to move up into northern Arizona, with abundant
moisture persisting. This will turn the steering flow from the
southeast tonight and then southerly Monday. Storms could persist
into the overnight hours tonight with the help of the feature. On
Monday, forecast soundings show a nearly saturated atmosphere
through a deep layer. Rain chances are high, but the amount of
cloud cover could act to hold down instability and decrease storm
intensity, rainfall rates and flash flood potential. Stay tuned as
this part of the forecast remains uncertain and could change.
Tuesday - the inverted trough is forecast to move north of the
state, with slightly lower precipitable water values over the
region. Looking for a more typical monsoon pattern, with scattered
afternoon storms moving SW to NE.
Wednesday & Thursday - models indicating a drier air mass and
some warming in the mid levels. Not expecting storms to shut down
completely, but coverage should be isolated to scattered at best.
Friday onward - high pressure forecast to shift to our north,
allowing for easterly flow and gradual moistening. Storm chances
return to typical monsoon levels.
&&
.AVIATION...For the 18Z package...Sct to numrs shra/tsra and isold
+tsra. Most storms forming over higher terrain and moving west and
northwest. Activity will be slow to decrease tonight, transitioning
to more of a stratiform type. MVFR/IFR conditions in the strongest
storms. Aviation discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Expect above normal storm activity and high relative
humidity values Sunday and Monday, as moisture continues to stream
into the district. Wetting rain chances will remain high.
Tuesday through Thursday...Chances for showers and thunderstorms
will continue, but coverage and frequency should decrease. Slightly
drier conditions near the surface will enhance the threat for gusty
outflow winds, associated with thunderstorms.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through this evening FOR AZZ004>018-037>040.
&&
PUBLIC...DL/JJ
AVIATION...Peterson
FIRE WEATHER...Peterson
For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 23, 9:50 AM MST, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
950 AM MST Sun Jul 23 2017
AZZ004>018-037>040-240415-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
950 AM MST Sun Jul 23 2017
This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.
.DAY ONE...Today and Tonight
Look for another round of scattered to numerous showers and
thunderstorms this afternoon and evening. The steering flow aloft
will be weak, pushing storms slowly toward the west-northwest. A
few storms today will be capable of dropping 1 to 3 inch downpours
which could result in flash flooding. A Flash Flood Watch has been
issued for all of northern and central Arizona.
Higher instability along and south of the Mogollon Rim could also
produce a few strong to severe thunderstorms, with hail up to one
inch in diameter and strong wind gusts.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Showers and thunderstorms are likely Monday, a few possibly
producing heavy rainfall and localized flash flooding. A decrease
in storm coverage is expected midweek before increasing again by
Thursday or Friday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
In the hours before
Special weather statement, Jul 23, 11:33 AM MST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1133 AM MST SUN JUL 23 2017
AZZ007-015-231915-
Western Mogollon Rim-Coconino Plateau-
1133 AM MST SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR WILLIAMS AREA UNTIL 1215 PM
MST...
At 1133 AM MST, Doppler radar was tracking a strong thunderstorm over
Williams, or 29 miles west of Flagstaff. this storm was nearly
stationary.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Williams, Dogtown Lake Campground and Kaibab Lake Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3516 11210 3519 11231 3542 11221 3533 11203
TIME...MOT...LOC 1833Z 201DEG 2KT 3525 11214
MCT
Special weather statement, Jul 23, 12:05 PM MST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1205 PM MST SUN JUL 23 2017
AZZ006-007-231945-
Coconino Plateau-Grand Canyon Country-
1205 PM MST SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY NORTH OF VALLE UNTIL 1245 PM MST...
At 1204 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles north of Valle, or 24 miles southwest of Desert View at Grand
Canyon, moving northeast at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas OF Coconino County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3565 11218 3577 11227 3597 11199 3575 11183
TIME...MOT...LOC 1904Z 238DEG 14KT 3578 11210
MCT
Event by event
5 flash flood, 3 heavy rain, 1 high wind. Local standard time, as filed.
Heavy Rain, Coconino
- When
- July 23, 2:00 PM MST to 4:00 PM MST
- Where
- Coconino County, 4.59 mi NNW of Sedona Arpt to 7.3 mi SSE of Sedona
- Reported by
- Trained Spotter
- Coordinates
- 34.914, -111.801
A thunderstorm produced 1.46 inches of rain in a short time (most of that was in less than an hour). The visibility dropped to less than a quarter mile. The ditches were running level with the road. The wash behind the spotter's house was running full (dept unknown). Eight inches of water accumulated in the back yard. The event was around 45 minutes long.
Heavy Rain, Gila
- When
- July 23, 2:00 PM MST to 2:32 PM MST
- Where
- Gila County, 15.37 mi N of Fulton to 9.04 mi E of Whispering Pines
- Reported by
- Trained Spotter
- Coordinates
- 34.320, -111.010
Around 0.75 inches of rain fell in 30 minutes.
High Wind, Oak Creek and Sycamore Canyons
- When
- July 23, 2:35 PM MST
- Where
- Oak Creek and Sycamore Canyons forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.220, -112.162 (the zone’s center; the record gives no point)
A thunderstorm produced a wind gust of 60 MPH at the Sedona Airport. Heavy rain (0.89 in under an hour) dropped the visibility down to half a mile.
Heavy Rain, Yavapai
- When
- July 23, 3:00 PM MST to 3:45 PM MST
- Where
- Yavapai County, 5.64 mi NNE of Cornville to 8.41 mi W of West Sedona
- Reported by
- Trained Spotter
- Coordinates
- 34.800, -111.900
A trained spotter reported a strong thunderstorm with one inch of rain in 30 to 45 minutes, wind gusts to 47 MPH, and pea sized hail. There was minor flooding with a lot of rocks, debris, and tree branches on Page Springs Road.
Flash Flood, Yavapai
- When
- July 23, 3:30 PM MST to 6:30 PM MST
- Where
- Yavapai County, 5.53 mi N of Rimrock Arpt to 6.37 mi N of Montezuma Castle
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 34.730, -111.780
Dry Beaver Creek rose from 0.95 feet at 330 PM to 3.74 feet at 445 PM. The creek then slowly decreased through the evening.
Flash Flood, Yavapai
- When
- July 23, 3:45 PM MST to 8:45 PM MST
- Where
- Yavapai County, 4.87 mi N of Grand View to 1.77 mi S of Camp Verde Arpt
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 34.490, -112.790
The Verde River near Camp Verde rose from 4.01 feet at 345 PM MST to 10.39 feet at 445 PM MST. The fastest rate of rise was from 6.25 feet to 10.39 feet from 430 PM to 445 PM MST.
Flash Flood, Yavapai
- When
- July 23, 6:04 PM MST to 8:04 PM MST
- Where
- Yavapai County, 0.9 mi SW of Humboldt to 1.39 mi NE of Goodwin
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.490, -112.240
The Agua Fria River near Humboldt rose from 1.46 feet to 4.12 feet in about an hour.
Flash Flood, Yavapai
- When
- July 23, 6:09 PM MST to 7:09 PM MST
- Where
- Yavapai County, 2.33 mi ESE of Mayer to 3.35 mi SE of Mayer
- Cause
- Heavy Rain / Burn Area
- Reported by
- Emergency Manager
- Coordinates
- 34.383, -112.194
Heavy rain over the Goodwin Fire scar caused flash flooding downstream. The water was reported to be two feet over the Spring Lane Bridge crossing Big Bug Creek.
Flash Flood, Yavapai
- When
- July 23, 9:30 PM MST to July 24, 5:00 AM MST
- Where
- Yavapai County, 1.38 mi N of Canyon to 2.84 mi S of Rock Spgs
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 34.090, -112.150
Black Canyon River was flowing three to four feet deep across Maren Avenue (a low water crossing). The water came up there around 930 PM MST. A second wave of water was recorded on a river gauge (AFRA3) just down stream. This gauge went from 5.26 feet to 10.40 feet in just 15 minutes (that is an increase from 449 CFS to 3,545 CFS).
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Pennsylvania, July 23 to 24, 2017$2.4 million · 13 events
- Flash Flooding and Flood in New York, July 23 to 24, 2017$1.2 million · 11 events
- Damaging Winds in Illinois, July 23, 2017$177,000 · 70 kt wind · 6 events
- Hail and Damaging Wind in Texas, July 23, 2017$200,000 · 61 kt wind · 3 events
- Flash Flooding and Damaging Winds in New York, July 23, 2017$134,000 · 50 kt wind · 7 events
- Flash Flooding and Hail in North Carolina, July 23, 2017$73,000 · 50 kt wind · 16 events
- Flooding and Hail in Illinois, July 23, 2017$41,000 · 1.5 in hail · 28 events
- Damaging Winds in South Carolina, July 23, 2017$55,000 · 60 kt wind · 7 events
- Flood and Damaging Winds in Indiana, July 23, 2017$53,000 · 65 kt wind · 5 events
- Flash Flooding and Damaging Wind in Arizona, July 23, 2017$55,000 · 56 kt wind · 3 events
- Flood in Iowa, July 23, 2017$50,000 · 1 event
- Tornado and Damaging Winds in Indiana, July 23, 2017$40,000 · EF0 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718950, 719021, 718951, 718734, 718735, 718946, 718936, 718736, 718961.